Hail, Morton
- When
- May 27, 6:44 PM CST
- Where
- Morton County, Elkhart
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.000, -101.900
A mid-level trough stretched from the Great Basin northeastward to the northern Plains early in the day, before it advanced east toward the upper Mississippi and Missouri Valleys. Along the southeastern periphery of this trough, several impulses embedded in southwesterly flow moved across the Plains states and mid/upper Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A mid-level trough stretched from the Great Basin northeastward to the northern Plains early in the day, before it advanced east toward the upper Mississippi and Missouri Valleys. Along the southeastern periphery of this trough, several impulses embedded in southwesterly flow moved across the Plains states and mid/upper Mississippi Valley. A saturated cold front slid through the forecast area creating a thick deck of stratus and high-based thunderstorms that created severe hail and severe wind in Morton and Stevens counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 27, 6:02 PM CST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 702 PM CDT Sat May 27 2017 ...Updated for aviation discussion... .SHORT TERM...(This evening through Sunday) Issued at 1245 PM CDT Sat May 27 2017 N/NE winds prevail this afternoon with considerable stratocumulus. Despite this, temperatures are warming into the 70s, and with dewpoints holding in the 50s, there is still enough instability (and bulk shear) for lingering convective concerns through this evening. Convective initiation has already occurred near Great Bend, and will need to monitor the eastern zones for strong to severe storms through this afternoon. Additionally, upslope E/NE flow is expected to incite a crop of scattered thunderstorms across E/SE Colorado this afternoon, with many models indicating this activity will impact the far SW zones (Stanton, Morton, Stevens counties). SPC upgraded these areas to a slight risk for a large hail threat for late this afternoon and evening. Bulk shear is still 40-45 kts in this region, so rotating updrafts and associated hail threat are possible. Expect this threat to remain relegated to far SW Kansas into this evening. Tonight...Decreasing clouds and diminishing N/NW winds. Lows Sunday morning in the upper 40s and lower 50s. Sunday...A pleasant day for the Memorial Day weekend. Sunny and dry for all of SW KS, with temperatures near late May normals, in the upper 70s to lower 80s. Tame NW breeze at 10-20 mph. .LONG TERM...(Sunday night through Saturday) Issued at 245 PM CDT Sat May 27 2017 Synoptic pattern of stationary closed low near Hudson Bay, and broad ridging over the western U.S., is forecasted by all models to persist next week. This is a pattern that is quite unfavorable for severe weather, unusual for this time of year. Still, models also show shower and thunderstorm chances, on a late day, isolated to scattered basis, continuing almost daily next week. Weak NW flow aloft will be maintained, which will aid in directing mountain convection toward SW KS each afternoon and evening. Certainly, some stronger storms with hail and wind potential are inevitable, but these will be isolated at best. Moisture will remain sufficient for daily crops of convection, but with the loss of jet stream energy, widespread severe weather is not expected. Rain coverage will average 30-40% each afternoon/evening (scattered category) each day Memorial Day through Thursday. Certainly not wash out scenarios, but rain chances will persist daily. Friday...Flow becomes very summer-like, weak and nebulous across the plains, under broad ridging, with the jet stream retreating to Canada. Still, models concur on scattered thunderstorm coverage continuing in the afternoon/evening. Locally heavy rain with slow storm movement is likely, but severe weather is very unlikely. Same song, next verses next weekend. Finally, long range ECMWF shows another trough digging into the Great Basin around June 5, which should improve the flow over the plains and the prospect for strong to severe convection. Afternoon temperatures will hold near late May/early June normals (upper 70s to lower 80s) through the forecast period. Overnight lows will gradually grow milder through the period. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 659 PM CDT Sat May 27 2017 North winds in the wake of a cold front will gradually diminish through 08z. There is a small chance that thunderstorms in eastern Colorado will move east and affect KGCK and KDDC after 03z. Otherwise VFR conditions can be expected. && .PRELIMINARY POINT TEMPS/POPS... DDC 52 78 52 81 / 20 0 0 10 GCK 50 78 49 80 / 40 0 0 20 EHA 48 76 50 80 / 40 0 0 10 LBL 52 78 50 82 / 30 0 0 10 HYS 52 78 52 78 / 10 0 0 10 P28 56 81 55 85 / 10 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 340 AM CDT Sat May 27 2017 KSZ030-031-043>046-061>066-074>081-084>090-280845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 340 AM CDT Sat May 27 2017 /240 AM MDT Sat May 27 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms will be possible across portions of west central and central Kansas this morning. The strongest storms could produce small hail and gusty winds. Additional thunderstorms will be possible across far western Kansas late this afternoon into this evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Isolated thunderstorms will be possible Monday and Tuesday evenings. It is too early to tell if any of these storms will be severe. A better chance of thunderstorms exist Wednesday into the later part of the week. It is too early to tell if any of these storms will be severe. Days 2-7 Hazards ---------------- * Sunday No hazards. * Monday - Lightning: Limited risk * Tuesday No hazards. * Wednesday No hazards. * Thursday No hazards. * Friday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 702 PM CDT SAT MAY 27 2017 KSZ061-074-280100- Stanton KS-Hamilton KS- 702 PM CDT SAT MAY 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON AND STANTON COUNTIES UNTIL 800 PM CDT/700 PM MDT/... At 701 PM CDT/601 PM MDT/, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Two Buttes, or 25 miles northeast of Springfield, moving southeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Johnson City, Manter and The Saunders Elevator. A severe thunderstorm watch remains in effect until 100 AM CDT/midnight MDT/ for southwestern Kansas. LAT...LON 3786 10204 3786 10167 3739 10156 3740 10204 TIME...MOT...LOC 0001Z 297DEG 29KT 3763 10224 RBURG
Special Weather Statement National Weather Service Dodge City KS 715 PM CDT SAT MAY 27 2017 KSZ084-280115- Morton KS- 715 PM CDT SAT MAY 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 815 PM CDT... At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Stonington, or 18 miles northwest of Elkhart, moving southeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Elkhart, Rolla, Richfield, Wilburton, Point of Rocks at Cimarron Grassland and Cimarron Grassland Recreation Area. A severe thunderstorm watch remains in effect until 100 AM CDT for southwestern Kansas. LAT...LON 3738 10204 3738 10156 3699 10156 3699 10204 TIME...MOT...LOC 0014Z 297DEG 29KT 3716 10217 RBURG
The Dodge City radar (KDDC), 190 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Winds were estimated to be 60 MPH.
Winds were estimated to be at least 60 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706282, 706288, 704422, 706285, 706289, 706287.